Alert archive / Michigan / Beach Hazards Statements in 2022

Beach Hazards Statement 20, NWS Grand Rapids, MI

August 21, 20226 counties in Michigan

NWS Grand Rapids, MI issued this beach hazards statement at Aug 21, 2022, 9:23 AM EDT for 6 counties in Michigan. It took effect at Aug 21, 2022, 2:00 PM EDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Aug 21, 2022, 9:23 AM EDT (13:23 UTC)
In effect from
Aug 21, 2022, 2:00 PM EDT
Expired
Aug 22, 2022, 2:50 AM EDT
In force
13 hr
Issued by
NWS Grand Rapids, MI

Counties Allegan County, MI, Mason County, MI, Muskegon County, MI, Oceana County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 60 km from the middle of the area, began a volume at 13:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 1.4 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2022-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2022-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
565 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

920 
WHUS43 KGRR 211323
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
923 AM EDT Sun Aug 21 2022

MIZ037-043-050-212130-
/O.NEW.KGRR.BH.S.0020.220821T1800Z-220822T0200Z/
Mason-Oceana-Muskegon-
923 AM EDT Sun Aug 21 2022

...BEACH HAZARDS STATEMENT IN EFFECT FROM 2 PM EDT THIS AFTERNOON
THROUGH THIS EVENING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana and Muskegon counties.

* WHEN...From 2 PM EDT this afternoon through this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...A cold front will cause winds and waves to
  increase from North to South along the Lake Michigan beaches
  from early afternoon into mid evening. The largest waves and
  strongest winds area expected at the Muskegon beaches between 4
  pm and 8 pm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$

MIZ056-064-071-212130-
/O.NEW.KGRR.BH.S.0020.220821T2100Z-220822T0900Z/
Ottawa-Allegan-Van Buren-
923 AM EDT Sun Aug 21 2022

...BEACH HAZARDS STATEMENT IN EFFECT FROM 5 PM EDT THIS AFTERNOON
THROUGH LATE TONIGHT...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Ottawa, Allegan and Van Buren counties.

* WHEN...From 5 PM EDT this afternoon through late tonight.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...A cold front will cause winds and waves to
  increase from North to South along the Lake Michigan beaches  
  from early afternoon into mid evening. The largest waves and 
  strongest winds area expected south of Holland between 4 pm and 
  10 pm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
3 follow-up statements
185 
WHUS43 KGRR 211954
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
354 PM EDT Sun Aug 21 2022

MIZ037-043-050-220200-
/O.CON.KGRR.BH.S.0020.000000T0000Z-220822T0200Z/
Mason-Oceana-Muskegon-
354 PM EDT Sun Aug 21 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason, Oceana and Muskegon counties.

* WHEN...Through this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...A cold front will cause winds and waves to
  increase along the Lake Michigan beaches into this evening. The
  largest waves and strongest winds area expected at the Muskegon
  beaches between now and 8 pm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$

MIZ056-064-071-220400-
/O.CON.KGRR.BH.S.0020.220821T2100Z-220822T0900Z/
Ottawa-Allegan-Van Buren-
354 PM EDT Sun Aug 21 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
TONIGHT...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Ottawa, Allegan and Van Buren counties.

* WHEN...From 5 PM EDT this afternoon through late tonight.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...A cold front will cause winds and waves to
  increase from North to South along the Lake Michigan beaches  
  into mid evening. The largest waves and strongest winds area 
  expected south of Holland between 5 pm and 10 pm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
wdm
093 
WHUS43 KGRR 220202
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1002 PM EDT Sun Aug 21 2022

MIZ037-043-050-220315-
/O.EXP.KGRR.BH.S.0020.000000T0000Z-220822T0200Z/
Mason-Oceana-Muskegon-
1002 PM EDT Sun Aug 21 2022

...BEACH HAZARDS STATEMENT HAS EXPIRED...

Winds and waves will continue to diminish overnight.

$$

MIZ056-064-071-220900-
/O.CON.KGRR.BH.S.0020.000000T0000Z-220822T0900Z/
Ottawa-Allegan-Van Buren-
1002 PM EDT Sun Aug 21 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 5 AM EDT
MONDAY...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Ottawa, Allegan and Van Buren counties.

* WHEN...Until 5 AM EDT Monday.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
234 
WHUS43 KGRR 220650
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
250 AM EDT Mon Aug 22 2022

MIZ056-064-071-220800-
/O.CAN.KGRR.BH.S.0020.000000T0000Z-220822T0900Z/
Ottawa-Allegan-Van Buren-
250 AM EDT Mon Aug 22 2022

...BEACH HAZARDS STATEMENT IS CANCELLED...

Waves have subsided below hazardous levels, so the Beach Hazards
Statement is cancelled.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 21, 9:19 AM EDT, 4 minutes earlier.

Area forecast discussion, Aug 21, 9:19 AM EDT, 4 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
919 AM EDT Sun Aug 21 2022

LATEST UPDATE...
Marine

.DISCUSSION...(Today through next Saturday)
Issued at 335 AM EDT Sun Aug 21 2022

We will be under the mid-upper-level trough this morning and the
weak and slow-moving surface low will migrate toward SE Mich / NW
Ohio by late in the day. Surface instability during the daytime
will be less than yesterday, now generally less than 1000 J/kg.
Vertical wind shear also appears to be less than yesterday and
should be only about 10 knots within the 0-6 km layer. So while
scattered showers and isolated thunderstorms are again possible,
severe weather is unlikely. The atmosphere within the convective
depth still lacks any substantial dry layer, and PW is still
about 1.5 inches, so some heavier downpours can occur.

Weak upper-level ridging on Monday will tend to warm up the mid
levels and put a lid on convective chances, more so in western
parts of the lower peninsula. Much of the region will remain in a
fairly nondescript pattern this week featuring low baroclinicity
and weak winds through the troposphere, as the polar jet is
contained within Canada and a weaker subtropical jet extension is
focused over the Southeast US. A deepening trough over northern
Ontario could send a weak cold front through Michigan on Thursday
with a minor chance of rain showers. There is good ensemble
support for near-normal temperatures for the next several days,
then the spread of solutions increases Friday and afterward.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 738 AM EDT Sun Aug 21 2022

Areas of IFR in shallow ground fog should dissipate early this
morning then MVFR/VFR conditions can be expected this afternoon.
Showers and thunderstorms could bring some brief IFR conditions
this afternoon. Thunder was left out of the forecast since
coverage is expected to be low.

&&

.MARINE...
Issued at 919 AM EDT Sun Aug 21 2022

After looking at the latest high resolution models and considering
the typical outcome for an advancing surface high, we have decided
to issue both a Small Craft Advisory and issue a Beach Hazard
Statement for this afternoon into tonight. We have 2 sections,
the first is from Manistee to Grand Haven, that will have the
highest winds and waves mid to late afternoon. The second section
from Holland to St Joseph, we have from 5 pm till 5 am since it
will take longer for the higher winds and waves to reach that
area. This more southern area will likely have the highest winds
and waves in this event.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement from 2 PM EDT this afternoon through
     this evening for MIZ037-043-050.

     Beach Hazards Statement from 5 PM EDT this afternoon through
     late tonight for MIZ056-064-071.

LM...Small Craft Advisory from 5 PM this afternoon to 5 AM EDT Monday
     for LMZ844>846.

     Small Craft Advisory from 2 PM this afternoon to 10 PM EDT this
     evening for LMZ847>849.

&&

DISCUSSION...CAS
AVIATION...Ostuno
MARINE...WDM
Hazardous weather outlook, Aug 21, 3:52 AM EDT, 5 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
352 AM EDT Sun Aug 21 2022

MIZ037>040-043>046-050>052-056>059-064>067-071>074-220700-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
352 AM EDT Sun Aug 21 2022

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms are possible today.
Occasional lightning strikes will be the primary hazard. Waves and
currents on Lake Michigan may increase at some beaches late in
the day, which could pose at least a moderate risk to swimmers.
These potentially hazardous waves and currents will linger tonight
well after sunset.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-220700-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
352 AM EDT Sun Aug 21 2022

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms are possible today.
Occasional lightning strikes will be the primary hazard. Waves and
currents on Lake Michigan may increase at some beaches late in
the day, which could pose at least a moderate risk to swimmers.
These potentially hazardous waves and currents will linger tonight
well after sunset.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Aug 21, 6:42 AM EDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
642 AM EDT SUN AUG 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     HEAVY RAIN       2 SSW COMSTOCK PARK     43.01N 85.68W
08/21/2022  M1.26 INCH       KENT               MI   BROADCAST MEDIA

            24 HOUR TOTAL AT WZZM.

&&

CAS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 8:41 PM EDTSpecial Weather StatementGRRClinton, Gratiot64 min
Aug 21, 9:14 AM EDTSmall Craft AdvisoryGRR18 hr

Nearby

Beach Hazards Statements in Michigan, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.